CSN Login
Members Online: 23

second chemo session

lindadanis
Posts: 267
Joined: Nov 2009

Hi, my husband has his second chemo last thursday, he is on cisplastin and campostar (not sure if spelled correctly)., the first time he did ok, this time has will not drink fluids as this is a big problem as dehydration will be next and he has had diahhrea ever since Saturday. I have been giving him immodium but has not worked, any suggestions. I am awaiting to talk to his doctor this morning. It seems that the second round was much worst than the first, is this common, with every round does it get worse? He has stage four with alot of mets, I am wondering if chemo was the correct thing to do, he just seems to have given up???

JaneE2366's picture
JaneE2366
Posts: 332
Joined: Jul 2009

The chemo is cumulative....so it could get worse before it gets better....sorry....but he can get through it. Sounds like he will need to get something stronger than immodium. Immodium helped my husband but then he would eat and drink less....thinking that would help when in actuality it makes it worse... he must stay hydrated. He doesn't want to end up in the hospital due to dehydration. That is not pleasant either. There were times when I thought my husband had given up.....I just kept reminding him he HAD to fight....he had too much to live for.
Keep you both in my prayers.
Stay strong,
Jane

lindadanis
Posts: 267
Joined: Nov 2009

thanks for responding, so are you saying that each session will become worse because I cannot see this getting anymore worse than it is. He will not even get out of bed for four days, cannot get him to drink nor eat., wont call his doctor, I am dealing with a very non compliant patient here and I am at my witts end as to what to do. I know if I call the doctor they will say bring him in for fluids, that easy for them to say, but let them try to get over here and get him out of bed????? I don't know if he will make it to session #3.
What was your husband on and how many sessions? Did he have radiation also, what stage is he?

Betty in Vegas's picture
Betty in Vegas
Posts: 311
Joined: Jul 2009

I know citsplatin is harder than oxaliplatin but wow, Layne would have one bad day a session...but that was it. Not eating is also a concern, I agree. I would say that if he needs to go in for fluids, he needs to go in. I'd say, "The doc says you have to come in...your pants are there, your shirt is there."

That should handle it if he is just being stubborn, but if it is worse than that, I'd call an ambulance ...some people DO have to take chemo in-patient. I think everyone's bodies just handle it differently.

Update us on what happens. You will be in our prayers.

Betty

JaneE2366's picture
JaneE2366
Posts: 332
Joined: Jul 2009

My husband (Charlie) is stage iv. Surgery and radiation are not options. His chemo drugs were Cisplatin, Taxotere, and 5-FU. He had 120 continuous hours in the hospital......so in that respect it was easier to deal with his side effects. He had four rounds. Originally he was going to have 6 but he responded so well, they changed it to 4. The first round was the worse.....they really gave him the "kitchen sink." When he got home he had severe diarrhea, mouth sores and trush, and was so tired...slept the entire time. We went to the dr a couple of days later and he needed to have iv fluids....he was dehydrated. The hydation made him feel a little bit better.
3 weeks later he went back into the hospital for round 2. They reduced the dose a little....hoping he wouldn't have such harsh side effects. We got through about 75% of that round of chemo and he started with the diarrhea so they stopped his treatment. The dose was still too high. We had a PET a couple of weeks later and his scan was clear...he was responding very well to the chemo. So we went into the hospital for round 3 and he got through that round OK....they reduced the dose just a bit. Used the same dose for round 4....that was in July. Every round he would get more and more tired. In Aug he started taking oral chemo at home. The dr played around with that dose too....kept increasing it until he started to have some side effects.....nothing to compromise his quality of life. It makes him extremely tired and I have to constantly remind him to drink...hydration is so important. We had another PET in Sept and he is still doing well. We will have another one in Jan...praying everything is still good.
So maybe they have to adjust your husbands dose of chemo. I know it is so hard....there were days where Charlie could not get out of bed....I would just wake him to take meds and to drink. He ate very little. Lost 50 lbs. Another thing I kept telling Charlie was what was the point of putting himself thru hell with the treatment if he wasn't going to push himself to keep hydrated and get himself better. It did work.
I hope I answered your questions.
Jane

MAE66
Posts: 70
Joined: Nov 2009

My husband and Jane’s were on very similar treatments (Paul is also stage 4). Paul had 6 rounds total. Rounds 1 and 2 landed him in the hospital with very low blood counts. His Dr. started with a high dose. He had a dose reduction for rounds 4 and 5. The dose reduction helped and he managed at home feeling pretty good. He was doing well on round 6 until his power port got infected and landed him again in the hospital. I saw you also had a question about ports, don’t let this last bit scare you. The port was great; he didn’t feel like a pin cushion. It also allowed us to give IV meds at home. Hang in there, I know it is to watch a loved one suffer and you have to play the "heavy" with the food and fluids. Even though the rounds were bad, he was able to have some good days between treatments. I hope he is feeling better soon.

Susan

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network